Arkansas, 2016

Tornadoes and Hail in Arkansas, March 23, 2016

March 23, 2016 · NWS TSA · 7 events in 3 counties and zones

Strong to severe thunderstorms developed along and ahead of a dry line over central Oklahoma during the late afternoon hours of the 23rd. The storms developed eastward across eastern Oklahoma and northwestern Arkansas during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$375,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed along and ahead of a dry line over central Oklahoma during the late afternoon hours of the 23rd. The storms developed eastward across eastern Oklahoma and northwestern Arkansas during the evening hours. The storms produced a strong tornado and hail up to quarter size across northwestern Arkansas as they moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 23, 8:00 PM CST, 54 minutes earlier.

Area forecast discussion, Mar 23, 8:00 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
900 PM CDT WED MAR 23 2016

.DISCUSSION...
Scattered severe thunderstorms continue across portions of eastern
Oklahoma, mainly east of a Miami to McAlester line.  The dryline has
stalled near a KBVO TO KSNL line with a cold front lurking to the
west across central Oklahoma. The front will begin to surge into
the area this evening and is expected to catch up with the line of
thunderstorms around 11 pm. This will allow the thunderstorms to
become more linear in nature. Expect the severe threat to end around
midnight with some lingering showers and thunderstorms continuing into
the overnight hours.

Will allow the Red Flag Warning to expire at 9 pm and will continue
the wind advisory until 1 am. Will continue to make adjustments to the
grids for tonight as the event wears on.

&&

.TSA Watches/Warnings/Advisories...
OK...Freeze Watch from late Thursday night through Friday morning for
     OKZ054>059-061>063-068-069.

     Wind Advisory until 1 AM CDT Thursday for OKZ054>071-073.

AR...Freeze Watch from late Thursday night through Friday morning for
     ARZ001-002-010-011-019-020.

     Wind Advisory until 1 AM CDT Thursday for ARZ001-010.

&&

SHORT TERM...10
Hazardous weather outlook, Mar 23, 3:53 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
453 PM CDT WED MAR 23 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
453 PM CDT WED MAR 23 2016

...CRITICAL FIRE WEATHER CONDITIONS ONGOING NORTHEAST OKLAHOMA...
...SEVERE WEATHER POTENTIAL INCREASES THIS EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA INTO NORTHWEST ARKANSAS.
	ONSET...AFTER 7 PM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALONG AND EAST OF HIGHWAY 75.
	ONSET...AFTER 6 PM.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...SIGNIFICANT.
	AREA...WEST OF A LINE FROM CRAIG TO MCINTOSH COUNTIES.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ALONG AND WEST OF HIGHWAY 75.

DISCUSSION...
CRITICAL FIRE WEATHER CONDITIONS ARE ONGOING AND WILL
CONTINUE TO SPREAD EASTWARD TOWARD THE HIGHWAY 75 CORRIDOR
INTO THE EARLY EVENING HOURS.  EXTREMELY LOW HUMIDITY VALUES
AND VERY STRONG WINDS WILL CREATE DANGEROUSLY AGGRESSIVE
WILDFIRE SPREAD POTENTIAL WITHIN THIS CORRIDOR.

THUNDERSTORMS WILL INCREASE THIS EVENING ALONG AND WEST OF
A LINE FROM TULSA TO MCALESTER.  SUFFICIENT INSTABILITY AND
WIND SHEAR ARE PRESENT TO SUPPORT SEVERE WEATHER POTENTIAL
AS STORMS MOVE RAPIDLY TO THE NORTHEAST.  FURTHERMORE...
THE STRONGEST STORMS WILL POSE THE POTENTIAL FOR TORNADOES
HOWEVER CONDITIONS ARE NOT FAVORABLE FOR A WIDESPREAD OR
PROLONGED TORNADIC THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...HIGH WIND POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
GUSTY NORTHWESTERLY WINDS WILL CONTINUE ON THURSDAY
AS THE STRONG STORM SYSTEM MOVES EAST OF THE AREA.
THE NEXT STORM SYSTEM ARRIVES OVER THE WEEKEND WITH
INCREASING THUNDERSTORM CHANCES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Mar 23, 8:09 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
909 PM CDT WED MAR 23 2016

ARZ001-010-OKZ063-068-069-240245-
WASHINGTON AR-BENTON AR-ADAIR OK-CHEROKEE OK-DELAWARE OK-
909 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENTON...NORTHWESTERN
WASHINGTON...SOUTHEASTERN DELAWARE...SOUTHEASTERN CHEROKEE AND
NORTHERN ADAIR COUNTIES UNTIL 945 PM CDT...

AT 908 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF COLCORD TO CHEROKEE LANDING STATE
PARK...AND MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
ROGERS...                         BENTONVILLE...
SILOAM SPRINGS...                 BELLA VISTA...
GENTRY...                         TONTITOWN...
LINCOLN...                        CAVE SPRINGS...
DECATUR...                        WESTVILLE...
WEST SILOAM SPRINGS...            COLCORD...
HIGHFILL...                       WATTS...
SPRINGTOWN...                     PROCTOR...
HIWASSE...                        CINCINNATI...
ELDON...                          CHEROKEE LANDING STATE PARK...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHWESTERN ARKANSAS...AND NORTHEASTERN OKLAHOMA.

LAT...LON 3599 9436 3572 9499 3632 9468 3650 9421
      3650 9412
TIME...MOT...LOC 0208Z 233DEG 49KT 3629 9460 3576 9490
Local storm report, Mar 23, 8:14 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
914 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             YANUSH                  34.71N 95.31W
03/23/2016  E1.00 INCH       LATIMER            OK   EMERGENCY MNGR

&&

AEJ
Local storm report, Mar 23, 8:34 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
934 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     2 SSE EUFAULA           35.26N 95.57W
03/23/2016                   MCINTOSH           OK   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN ON OK-9 ABOUT 2 MILES WEST
            OF LONGTOWN. TREE LIMBS ARE 1.5 INCHES IN DIAMETER.

&&

AEJ
Special weather statement, Mar 23, 8:45 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
945 PM CDT WED MAR 23 2016

OKZ049-073-075-240330-
PUSHMATAHA OK-PITTSBURG OK-LATIMER OK-
945 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PITTSBURG...
SOUTHWESTERN LATIMER AND NORTHWESTERN PUSHMATAHA COUNTIES UNTIL 1030
PM CDT...

AT 945 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF DAISY...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
HARTSHORNE...                     HIGGINS...
HAILEYVILLE...                    GOWEN...
SARDIS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHEASTERN OKLAHOMA.

LAT...LON 3450 9578 3451 9577 3451 9569 3459 9567
      3459 9588 3466 9588 3495 9550 3463 9531
      3448 9578
TIME...MOT...LOC 0245Z 242DEG 35KT 3458 9581
Local storm report, Mar 23, 8:46 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
946 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             2 N WAGONER             35.99N 95.37W
03/23/2016  E1.50 INCH       WAGONER            OK   PUBLIC

            SILVER DOLLAR SIZE HAIL AT WHITE HORN COVE, NORTH OF
            WAGONER

&&

AEJ
Special weather statement, Mar 23, 8:54 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
954 PM CDT WED MAR 23 2016

ARZ029-OKZ076-240345-
SEBASTIAN AR-LE FLORE OK-
954 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEBASTIAN AND EAST
CENTRAL LE FLORE COUNTIES UNTIL 1045 PM CDT...

AT 953 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF LAKE WISTER STATE PARK...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
HEAVENER...                       MANSFIELD...
HOWE...                           HARTFORD...
HUNTINGTON...                     MIDLAND...
HEAVENER RUNESTONE STATE PARK...  WASHBURN...
LAKE WISTER STATE PARK...         PATTERSON...
CROSSROADS...                     DAYTON...
MILLTOWN...                       HODGEN...
ARKOLA...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WEST CENTRAL ARKANSAS...AND SOUTHEASTERN OKLAHOMA.

LAT...LON 3514 9403 3514 9414 3510 9414 3506 9425
      3506 9423 3497 9424 3495 9434 3496 9437
      3494 9439 3495 9441 3493 9443 3493 9444
      3482 9445 3474 9475 3490 9483 3521 9407
      3520 9405 3521 9404 3519 9403
TIME...MOT...LOC 0253Z 247DEG 44KT 3485 9471

The radar

The Western Arkansas radar (KSRX), 48 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado. Local standard time, as filed.

Tornado, Crawford

When
March 23, 8:54 PM CST to 8:59 PM CST
Where
Crawford County, 0.81 mi NNW of Davidson to 4.15 mi NNE of Davidson
Rating
EF2
Path length
3.5 mi
Path width
660 yd
Continued into
Washington, Ar (TSA)
Injuries
2 direct, 0 indirect
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
35.711, -94.485

This is the second segment of a three segment tornado. In Crawford County, this tornado destroyed a mobile home and snapped or uprooted numerous trees. Two people in the mobile home at the time the tornado hit were severely injured. Based on this damage, maximum estimated wind in this segment of the tornado was 110 to 120 mph. The tornado continued into Washington County, Arkansas.

Tornado, Washington

When
March 23, 8:59 PM CST to 9:06 PM CST
Where
Washington County, 2.56 mi WSW of Odell to 2.22 mi SW of Morrow
Rating
EF2
Path length
5.8 mi
Path width
800 yd
Injuries
2 direct, 0 indirect
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
35.758, -94.463

This is the third segment of a three segment tornado. In Washington County, this tornado destroyed several mobile homes, rolled a sport utility vehicle several hundred feet, destroyed outbuildings, severely damaged two homes, and snapped or uprooted numerous trees. Two people were injured when a double-wide mobile home they were in was rolled. Based on this damage, maximum estimated wind in this segment of the tornado was 120 to 130 mph.

Hail, Washington

When
March 23, 9:16 PM CST
Where
Washington County, 0.35 mi SSE of Prairie Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.975, -94.317

Hail, Washington

When
March 23, 9:29 PM CST
Where
Washington County, 2 mi WNW of Fayetteville
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
36.081, -94.203

Hail, Washington

When
March 23, 9:35 PM CST
Where
Washington County, 1.32 mi NE of Efay
Measured
0.75 in hail
Reported by
Public
Coordinates
36.095, -94.135

Hail, Sebastian

When
March 23, 9:42 PM CST
Where
Sebastian County, 0.56 mi NNE of Witcherville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.138, -94.266

Hail, Washington

When
March 23, 9:50 PM CST
Where
Washington County, 2 mi E of Springdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.180, -94.094

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyThe tornado archive for Arkansas, 2016Warnings in Arkansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625793, 625795, 623645, 623646, 623647, 623648, 623649.